From Omaha, Nebraska, USA:
I have a question regarding mixing insulins. Using one syringe, I push the appropriate air into the NPH, withdraw and push the appropriate air in the NovoLog. I draw up insulin from NovoLog and then withdraw insulin from the NPH. Apparently the Novolog is being contaminated. There are shredded particles that are floating around in the Novolog. I have talked to the pharmaceutical company as well as my physician. They have said I am doing the proper procedure and can't explain why this is happening. My idea was to use two syringes to mix. One to push air in the NPH, discard, then use the second syringe to push air in Novolog and then draw up NPH. It seems like a lot of work. Have you heard of something like this happening? The insulin is kept at room temperature, and I gently roll the NPH.
It sounds like you indeed are mixing the insulins correctly. I've not heard of this posing a significant problem with the newer insulins.
[Editor's comment: The problem may be related to the insulin getting too hot during these summer months when kept at room temperature. Insulin should not be stored at temperatures above 80 degrees F. Other possible causes might be particles of material from the vial stopper, excess lubricant coating the syringe interacting with the NovoLog, or minute amounts of NPH left on the needle after you inject the air.
If Novo Nordisk hasn't asked you to return a vial, please contact them again and arrange to send a vial containing particles back to them for analysis. SS]
Original posting 24 Jul 2002
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.